Back to Ask the Diabetes Team Ask the Diabetes Team

From Portland, Oregon, USA:

My husband has type 2 diabetes which was well controlled with once daily glipizide until three days ago. Since then, the lowest he's been able to get it is 173 mg/dl [9.6 mmol/L], and he goes over 300 mg/dl [16.7 mmol/L] after meals. We've been having 90 degree weather, he is a construction worker, and for the last few days he has come home feeling cold. This morning his temperature is 96.3F (he's normally a human furnace). He has been really watching his diet and has increased his medication to twice daily to get his blood sugar under 200 mg/dl [11.1 mmol/L].

His insurance doesn't kick it for about a month, but I will make a doctor's appointment if he is in serious trouble. However, I hope you might have some ideas. Do you have any suggestions for home care?


In general, it does not sound like your husband's blood sugar is appropriately controlled. Sounds like it is high most of the time, and he is not on a maximum dose of the glipizide. However, I am not in favor of recommending any changes without a physician to follow the results.

If he already has a physician, the cost of a follow-up is minimal, compared to complications from diabetes. If he does not have a physician, that is a more difficult situation. It may be that his diabetes will not respond to the current therapy and more therapy needs to be given. I agree high sugars are not good when working construction. However, his health is at stake.


Original posting 1 Jul 2002
Posted to Daily Care and Type 2


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:34
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.